THE HE CURRENT medical literature reflects an increasing recognition of druginduced renal disease.1 The clinical effectiveness of the antibiotic, colistin, in a variety of bacterial infections has been well established.2-8 To date, disturbances of kidney function attributed to this drug have usually been minimal and completely reversible. This is a report of four patients in whom acute renal failure developed during treatment with sodium colistimethate (Coly-Mycin Injectable) (Table).
Report of Cases
Case 1 (Fig 1).
—B.I., a 75-year-old obese woman, was admitted to Presbyterian-St. Luke's Hospital for treatment of a fracture of the femur. On admission, the urinalysis was normal and the blood urea nitrogen (BUN) was 9 mg/100 ml. On the third hospital day, the head of the femur was replaced by a prosthesis. Low-grade fever was noted during the postoperative period. A small diffuse opacity of the right middle lobe of the lung was seen on